Alert archive / North Dakota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 7, NWS Grand Forks, ND

May 23, 2024Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at May 23, 2024, 5:17 PM CDT for Ransom County, Sargent County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2024, 5:17 PM CDT (22:17 UTC)
Expired
May 23, 2024, 6:00 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ransom County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 97 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:42 PM CDTHAIL 0.88Forman, NDRelayed via social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 3:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

281 
WUUS53 KFGF 232217
SVRFGF
NDC073-081-232300-
/O.NEW.KFGF.SV.W.0007.240523T2217Z-240523T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
517 PM CDT Thu May 23 2024

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southeastern Ransom County in southeastern North Dakota...
  Sargent County in southeastern North Dakota...

* Until 600 PM CDT.

* At 516 PM CDT, a severe thunderstorm was located over Straubville,
  or 20 miles northwest of Britton, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gwinner, Milnor, Forman, Rutland, Cogswell, De Lamere, and Stirum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4599 9801 4615 9801 4644 9764 4629 9728
      4628 9728 4628 9726 4616 9726 4593 9780
      4594 9793
TIME...MOT...LOC 2216Z 226DEG 36KT 4605 9794 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
2 follow-up statements
348 
WWUS53 KFGF 232236
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
536 PM CDT Thu May 23 2024

NDC073-081-232300-
/O.CON.KFGF.SV.W.0007.000000T0000Z-240523T2300Z/
Ransom ND-Sargent ND-
536 PM CDT Thu May 23 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN RANSOM AND SARGENT COUNTIES...

At 536 PM CDT, a severe thunderstorm was located near Forman, or 20
miles north of Britton, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gwinner, Milnor, Forman, Rutland, Cogswell, De Lamere, and Stirum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4644 9764 4629 9728 4628 9728 4628 9726
      4616 9726 4598 9768 4618 9797
TIME...MOT...LOC 2236Z 230DEG 30KT 4609 9770 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Thomas
871 
WWUS53 KFGF 232255
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
555 PM CDT Thu May 23 2024

NDC073-081-232305-
/O.EXP.KFGF.SV.W.0007.000000T0000Z-240523T2300Z/
Ransom ND-Sargent ND-
555 PM CDT Thu May 23 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANSOM AND
SARGENT COUNTIES WILL EXPIRE AT 600 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small
hail and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.

&&

LAT...LON 4644 9764 4629 9728 4628 9728 4628 9726
      4616 9726 4598 9768 4618 9797
TIME...MOT...LOC 2255Z 226DEG 36KT 4622 9750 

$$

Thomas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:05 PM CDT, 1 hour 12 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms are expected today between 4 pm and 10 pm south of Highway 2. Potential hazards include hail up to two inches and 70 mph winds, with a tornado possible.
  • Heavy rain tonight into Friday over portions of the Red River basin may bring additional rises on area rivers.
  • Patchy frost could form Saturday early morning in the Devils Lake basin, although will depend on cloud cover and wind.
Area forecast discussion, May 23, 4:05 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
405 PM CDT Thu May 23 2024

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms are expected today
  between 4 pm and 10 pm south of Highway 2. Potential hazards
  include hail up to two inches and 70 mph winds, with a tornado
  possible.

- Heavy rain tonight into Friday over portions of the Red River
  basin may bring additional rises on area rivers.

- Patchy frost could form Saturday early morning in the Devils
  Lake basin, although will depend on cloud cover and wind.

&&

.MESOSCALE...
Issued at 358 PM CDT Thu May 23 2024

Thunderstorms are rapidly initiating along a surface warm front
stretching from central South Dakota into southeast North
Dakota. Strong veering near the warm front has allowed for
surface-based supercells to develop within the line. With the
bulk of our instability in the hail growth zone and strong
veering in the vicinity of the warm front, large hail is likely
to develop with any supercells. There is the low potential for
tornadoes with these supercells thanks to favorable kinematics
(especially if supercells can take a hard right turn), but
thermodynamics are heavily limiting. As we continue to rapidly
develop, upscale growth is likely and may see a transition to a
more wind based threat. At least in the near term, hail and
tornado risk continues to increase.

&&

.DISCUSSION...
Issued at 337 PM CDT Thu May 23 2024

Main upper low is still coming out from the northern Rockies
into the western Dakotas. Some convection firing in northeastern
SD on the leading edge of the 850mb jet and in uncapped 2000
J/kg SB CAPE has mostly been unorganized and not severe.
However, the CAMs still break out some more impressive
convective cells later on this afternoon and evening.
While the main wind shift with the warm front is still mostly down
in SD, there is some 55 dew points pooling further north near
the I-94 corridor where winds are from the east. That could make
some cells moving in that area interesting and could bring some
rotation in addition to the main hazards of hail up to two
inches and winds to 70 mph. Will continue to monitor how the
mesoscale features develop in the next few hours, but it still
seems that we will see some good chances for isolated to
scattered severe storms during the 21 to 03Z time frame.

As the instability decreases tonight, the main upper low will
still be coming out into the Northern Plains and the surface low
lifting into the Red River Valley. This time the main
deformation band sets up more over our northern counties, with
the Devils Lake Basin and northern Red River Valley seeing the
best probabilities of over an inch of rain. There is even some
50 to 60 percent probability of over 2 inches of rain by Friday
evening. The precipitation will continue to wrap around the low
pressure system as it lifts off into Canada Friday night. Some
colder temperatures start to come down the backside of the
system, with some of the models showing a few flakes mixing in
the far northwestern counties as early as Friday morning. No
accumulations or impacts expected. More cold air coming down as
the system pulls east Friday night, although there is some signs
of a reinforcing shortwave bringing some clouds that could
prevent frost formation.

The active pattern continues into the holiday weekend as flow
becomes southwesterly, although the bulk of the energy on Sunday
seems like it will be to our south. Northern branch shortwave
coming through Monday will dig into the Great Lakes Tuesday,
allowing ridging to build in and a warming trend for
Wednesday/Thursday.

&&

.AVIATION /12Z TAFS THROUGH 12Z FRIDAY/...
Issued at 704 AM CDT Thu May 23 2024

Band of low clouds (IFR and LIFR) extend from Grand Rapids and
Duluth MN west thru Bemidji and are moving southwest. The clouds
have cleared out of Waskish but have moved into Thief River
Falls and Fosston at 12z. This band of low level cloud cover
should break up thru mid morning or at the very least move out
of Bemidji and Thief River TAF sites but impact Park Rapids.
Outside of this zone...VFR conditions with mid clouds and
showers northeast/east central ND and moving into far NW MN. Mid
clouds likely all day north of I-94 in ND while some clearing
works into far SE ND midday/early aftn. Shower and t-storm
development will occur in southern ND late aftn/eve and spread
north/east as upper low moves thru into Friday. Conditions like
to go widespread IFR either in ceilings or vsbys in
rain/t-storms tonight across the area. East winds increasing to
15-20 kts gusts over 25 kts at times into tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

MESOSCALE...Perroux
DISCUSSION...JR
AVIATION...JR
Hazardous weather outlook, May 23, 4:54 AM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
454 AM CDT Thu May 23 2024

MNZ001>003-014>017-022>024-027>032-040-NDZ027>030-038-039-049-052-
053-241000-
West Polk-Norman-Clay-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
454 AM CDT Thu May 23 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated to scattered severe thunderstorms are expected today
between 4 pm and 10 pm south of Highway 2. Potential hazards
include hail up to two inches and 70 mph winds, with a tornado or
two possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ004>009-013-NDZ006>008-014>016-024-026-054-241000-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Western Walsh-
454 AM CDT Thu May 23 2024

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible across the region this
afternoon and evening. The main hazard will be lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 23, 4:21 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
421 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Funnel Cloud     1 W Davenport           46.71N 97.09W
05/23/2024                   Cass               ND   Broadcast Media

&&
Local storm report, May 23, 4:30 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Grand Forks ND
430 PM CDT Thu May 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Funnel Cloud     10 W Leonard            46.65N 97.46W
05/23/2024                   Cass               ND   Broadcast Media

&&
Special weather statement, May 23, 5:08 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
508 PM CDT Thu May 23 2024

NDZ038-049-052-053-232230-
Sargent ND-Richland ND-Ransom ND-Barnes ND-
508 PM CDT Thu May 23 2024

...STRONG THUNDERSTORMS WILL IMPACT RANSOM...SOUTHEASTERN BARNES...
WEST CENTRAL RICHLAND AND SARGENT COUNTIES THROUGH 530 PM CDT...

At 507 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Litchville to near Forman.
Movement was northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lisbon, Enderlin, Gwinner, Milnor, Forman, Wyndmere, and Rutland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern North Dakota.

&&

LAT...LON 4594 9801 4663 9803 4663 9814 4685 9785
      4672 9768 4663 9768 4663 9755 4624 9703
      4594 9739
TIME...MOT...LOC 2207Z 226DEG 40KT 4656 9811 4613 9753

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Thomas

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 5:08 PM CDTSpecial Weather StatementFGFRansom, Sargent22 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.